ACT Policing has warned that a killer drug cocktail was being sold in the ACT as ‘synthetic cocaine’ – a potentially lethal combination of cocaine and opioids such as fentanyl and heroin.
Police had responded to one recent incident where a teenager had a severe reaction to the drug combination.
The police warning follows similar concerns from ACT Health after NSW Health had advised it about cases of serious harm and death from people taking the cocaine-opioid combination.
NSW Heath had also warned ACT authorities about contamination of MDMA with a hallucinogenic substance known as “NBOMe” after several people were taken to hospital.
ACT Policing Detective Acting Inspector Shane Scott said illicit drug use was always a high-risk activity.
“Taking drugs with no knowledge of their actual substance dramatically increases your chance of hospitalisation or death,” Detective Acting Inspector Scott said.
“ACT Policing’s highest concern is always the health and safety of individuals and the community. To see drugs such as these combined and putting individuals at greater risk makes us more determined to arrest and charge those who sell and profit from illicit drugs.”
Anyone who has information that can assist police about the sale and distribution of drugs in the ACT is urged to contact Crime Stoppers on 1800 333 000, or via the Crime Stoppers website. Information can be provided anonymously.
For support and information on drug and alcohol problems, contact the Alcohol and Drug Information Service (ADIS) on 1800 250 015, a 24/7 service offering confidential and anonymous telephone counselling and information for individuals and concerned others.
ACT Health said that as a precautionary measure, people who use cocaine or MDMA were urged to contact Canberra Alliance for Harm Minimisation and Advocacy (CAHMA) for advice on 6253 3643.